Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Could taking phen-fen 12 years ago be causing my shortness of breath now?
I am 49 y/o female. I have had increasing shortness of breath over the last year, both at rest and with exertion. With exertion, I also become syncopal and diaphoretic. I took phen-fen for only a few months about 12 years ago. I become syncopal when taking a shower as well. Should I be concerned about pulmonary hypertension?
submitted by Tammy from Seattle, Washington on 8/23/2011
by Texas Heart Institute cardiologist, Raymond F. Stainback, MD
Thank you for your question. These are indeed worrisome symptoms that should be evaluated by a cardiologist or pulmonologist soon. It would be a routine matter to exclude pulmonary hypertension and make a general assessment and diagnosis. Although phen-fen was found to cause pulmonary hypertension and also cardiac valve disease in a small minority of patients, it would be unusual for the symptoms to be manifest 12 years after exposure. There are a number of other conditions that can also cause the same symptoms. Please seek medical attention if you have not already.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated August 2011